Alert archive / Iowa / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 325, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 31, 2010, 3:51 PM CDT for Palo Alto County, Pocahontas County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2010, 3:51 PM CDT (20:51 UTC)
- Expired
- Aug 31, 2010, 4:30 PM CDT
- In force
- 39 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Palo Alto County, IA, Pocahontas County, IA
The radar
The Des Moines radar (KDMX), 153 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1829 J/kg
- Mixed-layer CIN
- -179 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 437 m²/s²
- 0-3 km storm-relative helicity
- 515 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 3:49 PM CDT, 2 minutes earlier.
Area forecast discussion, Aug 31, 3:49 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 349 PM CDT TUE AUG 31 2010 ...UPDATED FOR 00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... DEEP MOISTURE RESIDES ACRS THE STATE LATE THIS AFTERNOON AS BOUNDARY SLOWLY SLIDES INTO NW IA. CAP BEGINNING TO ERODE NEAR THE FRONT AND HAVE SEEN SOME ELEVATED CONVECTION IN THE NORTHWEST CORNER OF THE STATE DEVELOP RECENTLY. HRRR AND SPC WRF PERCOLATE THIS CONVECTION FOR A WHILE PRIOR TO ARRIVAL OF MORE SIGNIFICANT FORCING AS SHORTWAVE APPROACHES. APPEARS THAT CONVECTION BECOMES MORE SUBSTANTIAL TOWARD EVENING WITH SHORTWAVE BUT OVERALL SEVERE POTENTIAL APPEARS LIMITED AT THIS POINT. STILL EXPECT TO SEE SOME SEVERE WINDS AND POSSIBLY SOME HAIL SHOULD A SOME SUPERCELLS DEVELOP. HOWEVER...ANTICIPATE HEAVY RAINS WILL TAKE OVER WITH TIME AS SYSTEM PROPAGATES ACRS THE STATE. HAVE GENERALLY GONE WITH 1 TO 1.5 INCHES IN MOST LOCATIONS WITH SOME ISOLATED HIGHER AMOUNTS. FORTUNATELY...CONDITIONS HAVE BEEN DRY RECENTLY AND HAVE ALLOWED FLASH FLOOD GUIDANCE TO CLIMB ABOVE 3 INCHES IN MOST LOCATIONS. WILL SEE SOME DRIER AIR PUSH INTO THE NORTHWEST OVERNIGHT WITH SOME CLEARING AND TEMPS SHOULD DROP IN ACCORDANCE. FARTHER SOUTH AND EAST...CLOUDINESS AND DEEPER MOISTURE WILL KEEP TEMPERATURES CLOSER TO 70 DEGREES DURING THE NIGHT. .LONG TERM /WEDNESDAY THROUGH TUESDAY/... COLD FRONT WILL BE NEARLY PUSHED SOUTH OF CWA BY WEDNESDAY MORNING...HOWEVER...SHORT WAVE PUSHING EASTWARD WILL BRING PROLONGED CHANCES FOR RAIN. BEST MOISTURE WILL BE SOUTH...AND HAVE LEFT SHORT DRY PERIOD IN NORTH WEDNESDAY MORNING. LOW PRESSURE IN CANADA WILL DROP ANOTHER WEAK FRONTAL BOUNDARY SOUTHWARD ACROSS THE DAKOTAS. THIS FRONT WILL CONTINUE EASTWARD...BRINGING YET ANOTHER PERIOD OF PRECIP THROUGH THURSDAY. BEST MOISTURE WILL BE IN THE NORTHWEST AND SOUTHEAST...BUT HAVE LEFT LIKELY POPS ACROSS CWA OVERNIGHT WEDNESDAY. DYNAMICS ASSOCIATED WITH THIS SYSTEM ARE MARGINAL AT BEST...AND SEVERE THREAT WILL BE LIMITED. CANADIAN LOW PRESSURE SYSTEM WILL THEN PUSH SOUTHEASTWARD ACROSS MN. THIS WILL PUSH THE FRONT SOUTH...BRINGING DRIER WEATHER. HOWEVER...STRONG PRESSURE GRADIENT FRIDAY WILL CREATE STRONG WINDS. HAVE BUMPED WINDS UP SLIGHTLY...BUT HELD BACK DUE TO UNCERTAINTY IN TIMING AND STRENGTH/TRACK OF LOW. AS LOW BEGINS TO PULL NORTHEAST ONCE AGAIN FRIDAY...STRONG RIDGE WILL SET UP WEST...BRINGING NORTHWESTERLY FLOW. NWRLY FLOW WILL ALLOW FOR COOL...DRY...CANADIAN AIR THROUGH THE WEEKEND AND HAVE TRENDED TEMPERATURES COOLER THROUGH THE WEEKEND. CHANCE FOR PRECIP RETURNS MONDAY AS RIDGE BREAKS DOWN WITH LOW PRESSURE SCOOTING ACROSS CANADA...TRAILING ANOTHER FRONT ACROSS NORTHERN US. THERE WILL BE GOOD MOISTURE FLOW ACROSS CWA...BUT APPEARS BEST CHANCES FOR RAIN WILL BE IN THE NORTH MONDAY AND TUESDAY. && .AVIATION... 01/00Z...FRONTAL BOUNDARY WILL MOVE SLOWLY THROUGH CENTRAL IOWA OVERNIGHT. THUNDERSTORMS WILL BE THE PRIMARY CONCERN OVERNIGHT AS THE BOUNDARY PROGRESSES TO THE EAST. STRONG THUNDERSTORM GUSTS WILL BE THE MAIN THREAT WITH THESE STORMS. POTENTIAL THAT FOG AND STRATUS MAY DEVELOP LATE TONIGHT IF THE BOUNDARY STALLS AND SOME CLEARING CAN OCCUR BEHIND THE THUNDERSTORMS. THE RESULT WOULD BE LIGHT WINDS NEAR THE BOUNDARY AND LIKELY FOG DEVELOPMENT WHERE RAIN HAS OCCURRED. OVERALL CONFIDENCE IN THIS SCENARIO NOT HIGH ENOUGH TO HIT HARDER IN FORECAST YET. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...COGIL LONG TERM...WILKINS AVIATION...DONAVON
Hazardous weather outlook, Aug 31, 1:12 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 112 PM CDT TUE AUG 31 2010 IAZ027-028-037>039-048>050-060>062-072>075-082>086-093>097-011100- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-POLK- JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- MONROE-WAPELLO-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 112 PM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA THIS EVENING AND OVERNIGHT. THERE WILL BE A THREAT OF SEVERE WEATHER...PRIMARILY FROM DAMAGING WINDS. HEAVY RAINS ARE ALSO EXPECTED WITH THE STORM PRODUCING SOME LOCALIZED FLOODING. RIVER FLOOD WARNINGS CONTINUE FOR PORTIONS OF THE LOWER DES MOINES RIVER BASIN. REFER TO WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH THURSDAY. SOME STORMS MAY BE SEVERE WEDNESDAY MAINLY WEST OF INTERSTATE 35. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING INTO THE OVERNIGHT. RAINFALL REPORTS ARE ALWAYS APPRECIATED. IAZ004>007-015>017-023>026-033>036-044>047-057>059-070-071-081-092- 011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR- ADAMS-TAYLOR- 112 PM CDT TUE AUG 31 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE FORECAST TO INCREASE IN COVERAGE AND INTENSITY THIS AFTERNOON AND CONTINUE INTO THE EVENING. SOME STORMS MAY BECOME SEVERE WITH DAMAGING WIND AND LARGE HAIL THE MAIN THREAT. AN ISOLATED TORNADO CANNOT BE RULED OUT. HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL CHANCES OF THUNDERSTORMS EXIST FROM WEDNESDAY THROUGH THURSDAY. SOME STORMS MAY BE SEVERE LATE WEDNESDAY INTO EARLY THURSDAY. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE DURING THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE EVENING. RAINFALL REPORTS ARE ALWAYS APPRECIATED. COGIL
In the hours before
Special weather statement, Aug 31, 3:38 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 338 PM CDT TUE AUG 31 2010 IAZ004>006-015-023-312245- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-POCAHONTAS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG...POCAHONTAS 338 PM CDT TUE AUG 31 2010 ...THUNDERSTORMS WITH BRIEF HEAVY RAIN AND GUSTY WINDS MOVING THROUGH THE AREA... A LINE OF THUNDERSTORMS EXTENDING FROM NEAR LAURENS TO BUFFALO CENTER IS CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL AND WIND GUSTS TO NEAR 50 MPH. RAINFALL AMOUNTS MAY REACH A QUICK INCH OR MORE IN SOME OF THE HEAVIER STORMS AS THEY MOVE TO THE NORTHEAST AT 35 MPH. THIS WILL LIKELY RESULT IN SOME PONDING OF WATER ON CITY STREETS AND BRIEF REDUCTIONS OF VISIBILITY. MOTORISTS ARE URGED TO SLOW DOWN WHEN ENCOUNTERING HEAVY RAINFALL AND REDUCED VISIBILITY. REV
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 5:04 PM CDT | Severe Thunderstorm Warning | DMX | Winnebago, Worth | 56 min |
| Aug 31, 5:13 PM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 47 min |
| Aug 31, 6:13 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo, Hancock | 47 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.